Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Bipolar disorder. Taking lexamil, lamitor, stillnox, MDMA. Effects of alcohol taken with this medication?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1826 Questions
Hi i am a bipolar bear. Woman aged 43, 5ft 4in, 55kg (120lbs)
For the past 7 years I take Lexamil (Escitalopram) 20mg, Lamitor (Lamictal) 10mg and Stillnox (up to 5 x 10mg) per day.
I occasionally take MDMA and have not had any side effects - some even say it could be good for me? What would 5=HTP
Also could you tell me the effects of alcohol under this medication. Tequila is apparently an "upper"?
I have found that i am retaining water and have had some weight gain as a result - could it be a side effect?
Posted Tue, 1 May 2012 in Bipolar Disorder
Answered by Dr. Ashish Mittal 10 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

In bipolar disorder, patient has both manic and depression episodes. The following medicines are well researched and found to effective for bipolar disorder: Lithium, Dicorate (Valproate), Lamictal (Lamotrigine) and Carbamazepine. These medicines are also called as mood stabilisers.

Most patients get stabilised on a combination of one or more medicines. The choice of medicine is depend on state of the patient’s illness (which can be assessed on interview only), side effect profile of medicine, and duration of illness, weight, age and sex of the patient. Sometimes, other antimanic agent needs to be added during manic episode and anti depressants (escitalopram) need to be added during depressive episode. Drug doses are highly individualised. A physical & mental examination of the patient is necessary before prescribing any drugs.

You are taking Escitolapram 20 mg, Lamotrigine 10mg and stillnox (upto 5x10=50mg). Although doses need to be highly individualised but I would still like to comment that you’re receiving a low dose of lamotrigine and a very high dose of stillnox. So I would like you to visit your psychiatrist again for dose adjustment if needed. Apart from that, anti depressants should not be continued unsupervised without frequent mental status examination by psychiatrist as there is risk of mania with anti depressants. 5-HTP can also be used for depression but you already receiving escitalopram which is good anti depressant.

Regarding the use of alcohol and MDMA, I would like you to stop them as they adversely affect course of the BPD.

The weight gain can result due to the increased appetite which can be due to medicines or depression itself. You can control it by strictly monitoring your diet irrespective of the cause.

I hope this answers your query. Please accept my answer in case you have no follow up queries.
Wish you a good health.

Dr Ashish Mittal, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor